Background: Once-weekly isoniazid and rifapentine for 3 months is a treatment option in persons with human immunodeficiency virus and latent tuberculosis infection. This study aimed to examine pharmacokinetic drug-drug interactions between this regimen and dolutegravir, a first-line antiretroviral medication.
Methods: This was a single-center, open-label, fixed-sequence, drug-drug interaction study in healthy volunteers. Subjects received oral dolutegravir 50 mg once daily alone (days 1-4) and concomitantly with once-weekly isoniazid 900 mg, rifapentine 900 mg, and pyridoxine 50 mg (days 5-19). Dolutegravir concentrations were measured on days 4, 14, and 19, and rifapentine, 25-desacetyl-rifapentine, and isoniazid concentrations were measured on day 19. Cytokines and antidrug antibodies to isoniazid and rifapentine were examined at select time points.
Results: The study was terminated following the development of flu-like syndrome and elevated aminotransferase levels in 2 of 4 subjects after the third isoniazid-rifapentine dose. Markedly elevated levels of interferon-γ, CXCL10, C-reactive protein, and other cytokines were temporally associated with symptoms. Antidrug antibodies were infrequently detected. Dolutegravir area under the curve (AUC) was decreased by 46% (90% confidence interval, 27-110%; P = .13) on day 14. Rifapentine and 25-desacetyl rifapentine levels on day 19 were comparable to reference data, whereas isoniazid AUCs were approximately 67%-92% higher in the subjects who developed toxicities.
Conclusions: The combined use of dolutegravir with once-weekly isoniazid-rifapentine resulted in unexpected and serious toxicities that were mediated by endogenous cytokine release. Additional investigations are necessary to examine the safety and efficacy of coadministering these medications.
Clinical trials registration: NCT02771249.